Millions of people take proton pump inhibitors (PPIs) to suppress the secretion of stomach acid. At last count, doctors wrote over 100 million prescriptions for drugs like dexlansoprazole (Dexilent), esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex). Such drugs have been mainstays for treating heartburn, GERD (gastroesophageal reflux disease) and ulcers. Initially, doctors thought these drugs had minimal side effects. The FDA considered PPIs so safe that it approved drugs like Prilosec, Prevacid and Nexium for over-the-counter sale. But researchers continue ask whether PPIs are linked to premature deaths from a range of conditions.
Alert | PPIs Are Linked to Premature Deaths
Red warning flags have been flying over PPIs for years.
Researchers in St. Louis introduced their latest study in BMJ (May 30, 2019) this way:
“Proton pump inhibitors (PPIs) are widely used either as prescription or over-the-counter drugs. Several studies suggest that taking PPIs is associated with a number of serious adverse events including cardiovascular disease, acute kidney injury, chronic kidney disease, dementia, pneumonia, gastric cancer, Clostridium difficile infections, and osteoporotic fractures. Some of these adverse events are associated with an increased risk of death.”
These were investigators at the Veterans Affairs St. Louis Health Care System and the Washington University School of Medicine in St. Louis. They examined the health records of more than 150,000 patients taking PPIs and over 50,000 men taking histamine 2 (H2) blockers (such as cimetidine, famotidine or ranitidine). Many of these were older men, with records that extended at least 10 years. The study raises even more red flags about the dangers of prolonged use of proton pump inhibitors.
What They Found:
The St. Louis study found that patients who started taking a PPI like omeprazole were 17% more likely to die during the following decade than those taking a different type of heartburn medicine such as a histamine 2 blocker like ranitidine. The excess deaths were mostly due to cardiovascular causes, cancers, kidney disease and infections.
The researchers in their own words:
“We examined the causes of death associated with new use of PPIs in a longitudinal observational cohort of US veterans. Overall, there were 45.20 attributable deaths per 1000 PPI users; 38.65% were related to circulatory system diseases, 28.63% to neoplasms [cancers], 13.83% to genitourinary system diseases [chronic kidney disease], and 9.29% to infectious and parasitic diseases.”
Some of their observations and conclusions:
“PPIs are often used without indication and for much longer than needed.”
“Over-the-counter use of PPIs should only be for a brief duration of time (generally not to exceed 14 days).”
“The evidence from all available studies suggests that long term PPI use is associated with serious adverse events, including an increased risk of all cause mortality, and our results specifically suggest an increased mortality due to cardiovascular disease, chronic kidney disease, and upper gastrointestinal cancer. Because of the high prevalence of PPI use, the findings have public health implications and underscore the important message that PPIs should be used only when medically indicated and for the minimum duration necessary.”
Why PPIs Are Linked to Premature Deaths:
Researchers are closing in on the mechanisms that could be causing cardiovascular complications and kidney damage. Oxidative stress is one possibility. It involves the formation of free radical compounds that can be destructive to biological systems.
Another proposed mechanism is damage to the lining of blood vessels (endothelial senescence). Other enzyme systems may also be negatively impacted by PPIs. Finally, reducing acid production in the stomach may lead to “microbiome perturbation.” In other words, the ecological balance of the bacteria in our digestive tracts could be disrupted with negative consequences.
How Long Have we Known That PPIs Are Linked to Premature Deaths?
You will be astonished to learn that there have been warning flags around PPIs for decades. Here is an intriguing message we received from a pharmacist with a long memory:
Many patients find it hard to believe that PPIs could be associated with cancer. They are often told that such drugs can prevent cancer. You may find our perspective on this of interest:
What About PPIs and Kidney Damage?
Not surprisingly, this is a controversial issue. We have been writing about it for some time. Gastroenterologists are not happy to read about this connection. Here is a link you may find of interest:
Take an extra minute to read some of the comments.
When PPIs Are Necessary!
We recognize that there are situations where PPIs are medically essential. They can help cure stomach ulcers. People who suffer from a condition called Zollinger-Ellison syndrome make way too much acid in their stomachs. Tumors in the digestive tract (gastrinomas) make excessive amounts of gastrin which turbo-charges the acid-making process. PPIs are appropriate in such situations.
Stopping PPIs Is NOT So Easy:
Most people can take antacids on an “as needed” basis. If you go to the ballpark and eat pizza, hot dogs with sauerkraut and top it off with a beer or two, you just might experience heartburn. Taking Tums or Rolaids to calm indigestion is not a big deal. Neither is a drug like Pepcid AC, Tagamet or Zantac.
People who take omeprazole or lansoprazole for several weeks may discover something called rebound hyperacidity. The heartburn that results can be challenging.
Larry in Raleigh, NC rarely had heartburn until pantoprazole:
“Even a short period on PPIs can set you up for withdrawal symptoms. I was prescribed pantoprazole for 30 days following a gastro-endoscopic ultrasound as part of a CPVA (heart procedure). I rarely had heartburn before, but I had it for a month after ending the pantoprazole. The bacterial imbalance persisted for a couple of months but has resolved.
“If this happens again, I’ll taper off, maybe spreading the last week’s supply over two weeks on alternate days.”
Another Larry, this time in Illinois, phased off PPIs very gradually:
“Getting off of Prilosec was a nightmare. I was on Prevacid before going on Prilosec OTC. I have been on a PPI for nearly 20 years.
“It took 3 days before the rebound happened the first time I tried quitting cold turkey. I tried quitting cold turkey several times but the burn typically would return every 2 to 3 days.
“I bought a good quality pill cutter at Amazon. Cutting the pill in half caused some reflux issues so I increased it where I was taking 3/4 of the tablet. I did that for 2 weeks before going to half a pill for 2 weeks. I was taking 1/4 of a pill a day for 2 weeks. Then I started taking it every other day for 2 weeks.
“I still had minor problems where sometimes I felt acid in the back of my throat or a mild stinging sensation in my stomach. I took Tagamet for about 2 weeks before weaning myself off of that gradually.
“It was then I started taking a bunch of other things: DGL Licorice, a strong probiotic formula. That along with a low carb diet put an end to the PPIs. It has been about two months and I have not had any real problems. I just avoid the foods I know trigger reflux even on my low carb diet.
Getting Off PPIs CAN be Challenging:
Share your own PPI story below in the comment section. Are you concerned about the recent research showing that PPIs are linked to premature deaths? Have you been able to get off a PPI without problems? How did you do it?
Newsletter Reading List
- 1Will Hot Water Help You Move Your Bowels?
- 2Vitamin B12 Deficiency Can Cause Cognitive Problems
- 3Will Soy Sauce Ease Your Burn Pain?
- 4Why Aren’t Docs Outraged by Inadequate Generic Drug Approval?
- 5How Can You Prevent Tick Bites?
- 6Decongestant Spray Addiction is Hard to Kick
- 7Generic Furosemide Disappoints | How to Afford Lasix?
- 8Show 1169: What Are the Problems with Generic Drugs?
- 9PPIs are Safe! New Study Contradicts Prior Research
- 10Warfarin and Green Leafy Vegetables Can Be OK
- 11Diabetes Risk No Lower with Vitamin D Supplements
- 12Could TV On All Night Make You Gain Weight?